Alabama, 2004Damaging Wind in Alabama, May 9, 2004
May 9, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 1:57 PM CST, 33 minutes earlier.
Area forecast discussion, May 9, 1:57 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT SUN MAY 9 2004
.SYNOPSIS...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EAST ALABAMA
DURING AFTERNOON HEATING. A WEAK EASTERLY WAVE THAT PRODUCED A FEW
SHOWERS OVER GEORGIA THIS MORNING HAS NOW MOVED INTO EAST ALABAMA.
THIS SHOULD BE THE LAST OF THE 90+ DEGREE DAYS AS SOUTHEAST FLOW
BRINGS IN COOLER MARITIME AIRMASS. THERE WILL BE SMALL CHANCES OF
RAIN NEXT FEW DAYS WITH BETTER CHANCES BY MID WEEK AS UPPER TROF OVER
SOUTHERN PLAINS STATES MOVES EASTWARD AND STALLS OUT NEAR MISSISSIPPI
RIVER. SURFACE FRONT THAT WAS FORECAST BY GFS LATER IN THE WEEK
LOOKS LIKE IT MAY WASH OUT WEST OF ALABAMA...KEEPING RAIN CHANCES IN
FORECAST THRU THE WEEKEND.
&&
.SHORT TERM...(TONIGHT THRU WEDNESDAY)
EASTERLY WAVE WILL PRODUCE SCATTERED CONVECTION ACROSS EAST ALABAMA
THIS EVENING. MODELS HAVE CONSISTENTLY BEEN ADVERTISING CONVECTION
ACROSS NORTH ALABAMA LATER TONIGHT. I AM NOT SURE IF THIS IS JUST
WHATS LEFT OF EASTERLY WAVE...OR A NEW IMPULSE. REGARDLESS...I WILL
GO WITH 20-30% POPS FOR ALL NORTHERN COUNTIES TONIGHT. DOES NOT
APPEAR THERE WILL BE ANY SIGNIFICANT FORCING MECHANISM NEXT COUPLE
OF DAYS...OTHER THAN AFTERNOON HEATING. UPPER TROF OVER TEXAS WILL
FINALLY GET CLOSE ENOUGH BY MID WEEK FOR INCREASED RAIN CHANCES.
RAISED HIGHS ON MONDAY AS MODELS SEEM TO BE COOLING OF AIRMASS TO
QUICKLY. FORECAST THICKNESS VALUES ALSO SUGGEST WARMER TEMPS ON
MONDAY.
&&
.LONG TERM...(THURSDAY THRU SUNDAY)
UPPER PATTERN WILL BECOME MORE FAVORABLE FOR SHOWERS AND TSTMS
DURING THIS PERIOD...DUE TO SOUTHWEST FLOW ALOFT AND SOUTHERLY FLOW
AT THE LOW LEVELS. BIGGEST CHALLENGE IS DETERMINING WHAT DAY HAS
BETTER RAIN CHANCE THAN OTHERS. CURRENT THINKING IS THAT THURSDAY
AND SATURDAY OFFER BEST CHANCES...AS FRONT SINKS CLOSE TO AREA ON
SATURDAY. TEMPS WILL BE NEAR NORMAL.
&&
.PRELIMINARY NUMBERS...
BIRMINGHAM 63 85 63 82 63 / 30 20 10 20
MONTGOMERY 63 86 63 84 64 / 10 10 10 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
58/ROSE
Hazardous weather outlook, May 9, 2:08 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT SUN MAY 9 2004
ALZ011>015-017>050-092215-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
308 PM CDT SUN MAY 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A BAND OF SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE WESTWARD ACROSS
THE EASTERN HALF OF ALABAMA DURING THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING HOURS. A FEW OF THE STORMS WILL BE STRONG...
PRODUCING GUSTY WINDS OF 35 TO 45 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, May 9, 2:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SUN MAY 9 2004
ALZ021-092100-
CLEBURNE-
314 PM CDT SUN MAY 9 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 400
PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHEAST OF HEFLIN...MOVING NORTHWEST AT 15
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EDWARDSVILLE AND
HEFLIN THROUGH 400 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
LAT...LON 3348 8557 3358 8538 3380 8551 3360 8564
Special weather statement, May 9, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SUN MAY 9 2004
ALZ019-092115-
CALHOUN-
323 PM CDT SUN MAY 9 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 415
PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF WEAVER...MOVING NORTHWEST AT 15
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JACKSONVILLE AND
WEAVER THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
LAT...LON 3380 8568 3366 8564 3363 8569 3363 8572
3376 8590 3387 8578Thunderstorm Wind, Cleburne
- When
- May 9, 2:30 PM CST
- Where
- Cleburne County, Edwardsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.700, -85.517
A few trees were blown down near Edwardsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 9 to 10, 20042 deaths · $5.5 million · 1 event
- Tornadoes and Hail in Minnesota, May 9, 2004$330,000 · F1 · 94 events
- Hail and Damaging Winds in Michigan, May 9 to 10, 2004$600,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 9, 2004$200,000 · 78 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 9, 2004$140,000 · 1.75 in hail · 5 events
- Lightning Strike in North Carolina, May 9, 2004$100,000 · 1 event
- Tornado in Minnesota, May 9, 2004$20,000 · F1 · 1 event
- Flash Flooding and Flood in Michigan, May 9 to 10, 2004$42,000 · 5 events
- Hail in Nebraska, May 9, 2004$28,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Maryland, May 9, 2004$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, May 9, 20041 in hail · 19 events
- Marine Thunderstorm Winds in Lake Michigan, May 9, 2004$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401678.